Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 220, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 3, 2005, 3:46 AM CDT for Barnes County, North Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2005, 3:46 AM CDT (08:46 UTC)
- Expired
- Sep 3, 2005, 4:45 AM CDT
- In force
- 59 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 104 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 4:15 AM CDT | TSTM WND GST 60 | 12 S Sanborn, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2213 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 030846 SVRFGF NDC003-030945- /O.NEW.KFGF.SV.W.0220.050903T0846Z-050903T0945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 346 AM CDT SAT SEP 3 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARNES COUNTY IN SOUTHEAST NORTH DAKOTA THIS INCLUDES THE CITY OF VALLEY CITY * UNTIL 445 AM CDT. * AT 340 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED 10 MILES NORTH OF MARION...OR 20 MILES SOUTHWEST OF VALLEY CITY...MOVING TO THE NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ECKELSON AND 8 MILES SOUTHEAST OF URBANA AT 405 AM SANBORN AT 410 AM ROGERS...BALD HILL DAM AND 9 MILES SOUTHEAST OF LEAL AT 430 AM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4671 9845 4665 9828 4705 9785 4716 9842 $$ HOPPES
3 follow-up statements
000 WWUS53 KFGF 030904 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 403 AM CDT SAT SEP 3 2005 NDC003-030945- /O.CON.KFGF.SV.W.0220.000000T0000Z-050903T0945Z/ BARNES ND- 403 AM CDT SAT SEP 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 AM CDT FOR BARNES COUNTY... AT 357 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED 8 MILES SOUTH OF SANBORN...OR 13 MILES SOUTHWEST OF VALLEY CITY...MOVING TO THE NORTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... SANBORN AND 7 MILES SOUTHEAST OF ECKELSON BY 410 AM CDT... 7 MILES NORTHWEST OF VALLEY CITY BY 420 AM CDT... BALD HILL DAM AND ROGERS BY 435 AM CDT... DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED BUILDING IMMEDIATELY. LAT...LON 4671 9845 4665 9828 4705 9785 4716 9842 $$ HOPPES
000 WWUS53 KFGF 030926 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 426 AM CDT SAT SEP 3 2005 NDC003-030945- /O.CON.KFGF.SV.W.0220.000000T0000Z-050903T0945Z/ BARNES ND- 426 AM CDT SAT SEP 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 AM CDT FOR BARNES COUNTY... AT 423 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED 3 MILES NORTHWEST OF KATHRYN...OR 15 MILES SOUTH OF VALLEY CITY...MOVING TO THE NORTH AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 9 MILES WEST OF FINGAL BY 445 AM CDT... DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES. LAT...LON 4664 9818 4661 9788 4679 9772 4684 9819 $$ HOPPES
000 WWUS53 KFGF 030945 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 445 AM CDT SAT SEP 3 2005 NDC003-030955- /O.EXP.KFGF.SV.W.0220.000000T0000Z-050903T0945Z/ BARNES ND- 445 AM CDT SAT SEP 3 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARNES COUNTY EXPIRED AT 445 AM CDT... DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE WARNING WAS ALLOWED TO EXPIRE AT 445 AM CDT. LAT...LON 4664 9818 4661 9788 4679 9772 4684 9819 $$ DK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:40 AM CDT, 6 minutes earlier.
Area forecast discussion, Sep 3, 3:40 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 340 AM CDT SAT SEP 3 2005 .CURRENT OBSERVATIONAL OVERVIEW... 06Z SURFACE ANALYSIS DEPICTED HIGH PRESSURE SHIFTING EASTWARD INTO THE WESTERN GREAT LAKES AS NEXT UPSTREAM TROUGH OF LOW PRESSURE WAS SITUATED OVER THE NORTHERN ROCKIES. LATEST RADAR MOSAIC/WATER VAPOR IMAGERY SHOWED BAND OF CONVECTION FIRING VICINITY OF NORTH DAKOTA/SOUTH DAKOTA BORDER. THIS ACTIVITY IS FIRING JUST TO THE NORTH OF DEVELOPING WARM FRONT ACROSS CENTRAL SOUTH DAKOTA. AREA OF STORMS IS BEING AIDED BY STRONG WAA/THETA-E ADVECTION ON THE NOSE OF STRONG LOW LEVEL JET RIDING PERPENDICULAR TO FRONT. .SHORT TERM... MAIN FORECAST CHALLENGE CENTERS ON FUTURE MOVEMENT OF UPSTREAM TROUGH AND RESULTANT CONVECTIVE CHANCES. PRESENT INDICATIONS POINTING TO A VERY WARM AND HUMID LABOR DAY WEEKEND. EXPECT CONVECTION TO CONTINUE ACROSS THE SOUTH THIS MORNING AS SMALL MCS DROPS EAST-SOUTHEAST ALONG INSTABILITY AXIS INTO SOUTHERN MINNESOTA. REMAINDER OF DAY INTO SUNDAY EXPECT DEVELOPING MID LEVEL CAP/WARMING TO INHIBIT CONVECTIVE ACTIVITY ACROSS AREA. EXPECT THUNDER THREAT TO INCREASE SUNDAY NIGHT INTO LABOR DAY AS LOW LEVEL CONVERGENCE AND DEEP LAYERED ASCENT INCREASES AS TROUGH/COLD FRONT ADVANCES INTO THE EASTERN DAKOTAS. INHERITED FORECAST PACKAGE HAS THIS TREND HANDLED WELL THUS WILL NOT DEVIATE WITH ANY TIMING/AREAL COVERAGE OF CONVECTION. IN WAKE OF FROPA ON TUESDAY MUCH COOLER AND LESS HUMID AIR WILL OVERSPREAD REGION BRIEFLY INTO WEDNESDAY BEFORE MORE UNSETTLED CONDITIONS BUILD OVER THE NORTHERN PLAINS TO CLOSE OUT REMAINDER OF WORK WEEK. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && BERG
Hazardous weather outlook, Sep 2, 6:16 AM CDT, 21 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 616 AM CDT FRI SEP 2 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 616 AM CDT FRI SEP 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE TONIGHT FOR AREAS SOUTH OF THE I-94 CORRIDOR. THE MAIN THREAT FROM ANY STORM THAT FORMS WOULD BE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WARM AND UNSTABLE AIRMASS POOLING AHEAD OF AN UPSTREAM COLD FRONT OVER THE CENTRAL DAKOTAS OVER THE LABOR DAY WEEKEND WILL INCREASE THE CHANCE FOR THUNDERSTORMS FOR THE REGION FROM SUNDAY NIGHT INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BERG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 4:30 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 60 min |
| Sep 3, 5:04 AM CDT | Severe Thunderstorm Warning | FGF | Barnes | 56 min |
| Sep 3, 5:42 AM CDT | Severe Thunderstorm Warning | FGF | Ransom | 63 min |
| Sep 3, 5:51 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 54 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.